Sir, Methotrexate pneumonitis is well recognized as an acute respiratory illness which can complicate rheumatoid arthritis (RA) in around 1 in every 100 patient-years of methotrexate (MTX) therapy [1]. Mortality is significant at ∼ 25% [2, 3], and the differential diagnosis includes atypical infection and RA-related interstitial pulmonary fibrosis. Most cases have been reported to occur within the first year of treatment with oral therapy, and are often idiosyncratic. However, it is established that patients with underlying lung disease are at an increased risk of MTX pneumonitis [4]. We report a case of pneumonitis occurring in an RA patient 4 weeks after switching from oral MTX to subcutaneous administration, and highlight the reasons for this. A 71-year-old lady presented with inflammatory polyarthritis in early 2004, and was found to be sero positive (RF 1/160) with radiological evidence of erosions. She was initially started on salazopyrin, which was soon discontinued due to nausea and rash, and was replaced with oral MTX in June 2004. This was gradually increased up to a dose of 20 mg weekly, and hydroxychloroquine was added in 2005. Clinical response was poor, so in August 2006, she was converted from oral to subcutaneous administration of MTX (20 mg). Her past medical history was otherwise unblemished and her exercise tolerance previously unlimited. Chest X-ray was normal as was spirometry, although her transfer factor was only 58% predicted prior to commencing oral MTX in 2004. She has a 40 pack-year smoking history.
No takes yet. Share an insight, caveat, or question.
Collins et al. (2007) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: